Alert archive / Texas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 141, NWS Austin/San Antonio, TX

May 29, 2005Comal County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 29, 2005, 9:21 PM CDT for Comal County, Texas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2005, 9:21 PM CDT (02:21 UTC)
Expired
May 29, 2005, 10:15 PM CDT
In force
54 min
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

County Comal County, TX

The radar

The Austin/San Antonio radar (KEWX), 34 km from the middle of the area, began a volume at 02:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 29, 2:20 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 2.4 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2005-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1222 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2005-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1222 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
1841 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 300222
SVREWX
TXC091-300315-
/O.NEW.KEWX.SV.W.0141.050530T0221Z-050530T0315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
921 PM CDT SUN MAY 29 2005

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR THE FOLLOWING COUNTIES...
  COMAL

* UNTIL 1015 PM CDT

* AT 915 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  EAST OF FISCHER...AND MOVING SOUTHEAST AT 20 MPH.


LAT...LON 2980 9859 2976 9838 2964 9829 2979 9803
      3001 9830

$$
1 follow-up statement
000 
WWUS54 KEWX 300240
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
938 PM CDT SUN MAY 29 2005

TXC091-300315-
/O.CON.KEWX.SV.W.0141.000000T0000Z-050530T0315Z/
COMAL TX-
938 PM CDT SUN MAY 29 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1015 PM CDT FOR
COMAL COUNTY...

AT 932 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED 7 MILES NORTHEAST OF SMITHSON VALLEY...OR ABOUT 9 MILES 
SOUTH OF WIMBERLEY...MOVING SOUTHEAST AT 15 MPH.

.

LAT...LON 2980 9859 2976 9838 2964 9829 2979 9803
      3001 9830

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 8:53 PM CDT, 28 minutes earlier.

Area forecast discussion, May 29, 8:53 PM CDT, 28 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
853 PM CDT SUN MAY 29 2005

.UPDATE...WILL LEAVE GRIDS AND FORECAST ALONE AT THE PRESENT TIME.  HEAVY
STORMS ARE FOCUSING IN THE FLASH FLOOD WATCH AREA...MAINLY OVER SOUTHEAST
AND EASTERN PORTIONS OF THE COUNTY WARNING AREA.  CAPES ARE STILL QUITE
HIGH AND INDEED ENOUGH FUEL TO KEEP HEAVY RAINS GOING FOR A FEW MORE HOURS.
SEVERE THUNDERSTORM AND TORNADO WATCHES ALSO LOOK GOOD AS JUST HAD A REPORT
OF 1.75 INCH HAIL OVER SOUTHERN TRAVIS COUNTY. BELIEVE THIS TREND OF RAPIDLY
DEVELOPING SEVERE STORMS MAY CONTINUE OVER NEXT SEVERAL HOURS GIVEN CAPES
(INSTABILITIES).

&&

.PREV DISCUSSION... /ISSUED 532 PM CDT SUN MAY 29 2005/

UPDATE...AMENDED GRIDS AND HEADLINES TO ACCOUNT FOR SEVERE THUNDERSTORM
WATCH NUMBER 351.

PREV DISCUSSION... /ISSUED 335 PM CDT SUN MAY 29 2005/

DISCUSSION...
BUSY NIGHT AHEAD AS THE UPR TROF OVR WEST CENTRAL TX SINKS SLOWLY SEWD
OVERNIGHT WHILE A S/W OVR NE MEX PUSHES EASTWARD INTO THE RIO GRANDE PLAINS
UNDERNEATH THE TROF.  AMS OVR S TX HAS BECOME VERY UNSTABLE THIS AFTN WITH
70+ DEW POINTS INTO THE CENTRAL AND EASTERN CWA...OR SOUTH A SFC TROF WHICH
LIES E-W ACROSS THE HILL COUNTRY.  ALSO SEEING A PUNCH OF AIR AT THE MID-LEVELS
IN THE WESTERN CWA THIS AFTN WHICH IN ADDITION TO STRONG HEATING WILL AID IN
INCREASING THE LAPSE RATES THIS EVENING.  IN ADDITION TO THE SVR WX THREAT THERE
IS THE POTENTIAL FOR HEAVY RAIN AS THE SFC TROF IN THE HILL COUNTRY SINKS SLOWLY
SWD THIS EVENING AND PROVIDES A FOCUS FOR TRAINING CELLS AHEAD OF THE S/W LIFTING
OUT OF MEXICO.  FLASH FLOOD WATCH HAS BEEN POSTED FOR THE CENTRAL AND EASTERN
CWA THRU 7 AM.  APPEARS LESSENING CHANCES FOR CONVECTION MON-TUE...ESPECIALLY
WEST AS THE UPR TROF MOVES OFF TO OUR EAST AND A NWLY FLO PREVAILS...WITH NWLY
FLOW MCSS SKIRT OUR EASTERN COUNTIES OR STORMS DRIFT INTO THE FAR WESTERN CWA
OFF THE MEXICAN MOUNTAINS.  NO BIG CHANGES FROM PREVIOUS EXTENDED WITH LOW OR NO
POPS AS UPPER RIDGE BUILDS INTO TX AHEAD OF AN UPR LOW THAT WILL TRACK ENEWD
ACROSS NRN MEXICO AND INTO WEST TX LATE THIS WEEK AND INTO THE WEEKEND.

EWX WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH IN EFFECT FROM 6 PM SUNDAY UNTIL 7 AM CDT
      MONDAY FOR THE FOLLOWING COUNTIES...ATASCOSA...BASTROP...
      BEXAR...CALDWELL...COMAL...DE WITT...FAYETTE...FRIO...
      GONZALES...GUADALUPE...HAYS...KARNES...LAVACA...LEE...
      MEDINA...TRAVIS...WILLIAMSON...AND WILSON.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH IN EFFECT FROM 6 PM SUNDAY UNTIL 7 AM CDT
      MONDAY FOR THE FOLLOWING COUNTIES...ATASCOSA...BASTROP...
      BEXAR...CALDWELL...COMAL...DE WITT...FAYETTE...FRIO...
      GONZALES...GUADALUPE...HAYS...KARNES...LAVACA...LEE...
      MEDINA...TRAVIS...WILLIAMSON...AND WILSON.

&&

02/18

In the hours before

Local storm report, May 29, 7:18 PM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
718 PM CDT SUN MAY 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             INGRAM                  30.08N 99.24W
05/29/2005  0.88 INCH        KERR               TX   CO-OP OBSERVER

&&

JPB
Local storm report, May 29, 7:47 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
747 PM CDT SUN MAY 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             8 N HALLETTSVILLE       29.56N 96.94W
05/29/2005  0.75 INCH        LAVACA             TX   CO-OP OBSERVER

&&

JPB
Local storm report, May 29, 8:00 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
800 PM CDT SUN MAY 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     YORKTOWN                28.98N 97.50W
05/29/2005                   DEWITT             TX   LAW ENFORCEMENT

            TREE BLOWN DOWN AND ACROSS ROAD IN YORKTOWN

0752 PM     HAIL             RUNGE                   28.89N 97.71W
05/29/2005  0.75 INCH        KARNES             TX   LAW ENFORCEMENT

0754 PM     HAIL             KARNES CITY             28.89N 97.90W
05/29/2005  0.75 INCH        KARNES             TX   LAW ENFORCEMENT

&&

JPB
Local storm report, May 29, 9:06 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
906 PM CDT SUN MAY 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     HAIL             5 SSW AUSTIN            30.24N 97.78W
05/29/2005  1.75 INCH        TRAVIS             TX   TRAINED SPOTTER

            GOLFBALL HAIL AT SLAUGHTER LANE AND MANCHACA

0902 PM     HAIL             5 S AUSTIN              30.23N 97.75W
05/29/2005  1.00 INCH        TRAVIS             TX   PUBLIC

            1 INCH HAIL AT BRODIE LANE AND WILLIAM CANNON

&&

JPB
Local storm report, May 29, 9:21 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
921 PM CDT SUN MAY 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0909 PM     HAIL             8 SSW AUSTIN            30.20N 97.80W
05/29/2005  1.75 INCH        TRAVIS             TX   PUBLIC

            GOLFBALL HAIL AT HWY 1626 AND MANCHACA RD

&&

JPB

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 7:58 PM CDTSevere Thunderstorm WarningEWXKarnes47 min
May 29, 8:03 PM CDTSevere Thunderstorm WarningEWXGonzales42 min
May 29, 8:25 PM CDTFlash Flood WarningEWXDeWitt, Gonzales, Karnes, Lavaca4 hr
May 29, 8:29 PM CDTSevere Thunderstorm WarningEWXTravis31 min
May 29, 8:52 PM CDTSevere Thunderstorm WarningEWXHays, Travis38 min
May 29, 9:28 PM CDTSevere Thunderstorm WarningEWXWilliamson62 min
May 29, 9:28 PM CDTSevere Thunderstorm WarningEWXHays, Travis32 min
May 29, 10:03 PM CDTFlash Flood WarningEWXComal, Hays, Travis3 hr
May 29, 10:09 PM CDTSevere Thunderstorm WarningEWXUvalde18 min
May 29, 10:54 PM CDTSevere Thunderstorm WarningEWXMedina66 min
May 29, 11:57 PM CDTSevere Thunderstorm WarningEWXMedina28 min
May 30, 1:28 AM CDTFlash Flood WarningEWXHays3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.